Alert archive / Illinois / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 178, NWS Lincoln, IL

July 16, 2025Clay County, Jasper County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 16, 2025, 6:23 PM CDT for Clay County, Jasper County, Richland County, Illinois. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2025, 6:23 PM CDT (23:23 UTC)
Expired
Jul 16, 2025, 6:45 PM CDT
In force
22 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Clay County, IL, Jasper County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 84 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1156 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WUUS53 KILX 162323
SVRILX
ILC025-079-159-162345-
/O.NEW.KILX.SV.W.0178.250716T2323Z-250716T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
623 PM CDT Wed Jul 16 2025

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southern Jasper County in southeastern Illinois...
  Northwestern Richland County in southeastern Illinois...
  Northeastern Clay County in south central Illinois...

* Until 645 PM CDT.

* At 622 PM CDT, a severe thunderstorm was located near Bogota, or 9
  miles southwest of Newton, moving east at 45 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Bogota around 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3891 8854 3891 8836 3895 8836 3892 8809
      3890 8800 3885 8799 3873 8813 3879 8854
TIME...MOT...LOC 2322Z 290DEG 53KT 3891 8832 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

MJA
2 follow-up statements
363 
WWUS53 KILX 162336
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
636 PM CDT Wed Jul 16 2025

ILC025-079-159-162345-
/O.CON.KILX.SV.W.0178.000000T0000Z-250716T2345Z/
Jasper-Richland-Clay-
636 PM CDT Wed Jul 16 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHERN JASPER...NORTHWESTERN RICHLAND AND NORTHEASTERN CLAY
COUNTIES...

At 636 PM CDT, a severe thunderstorm was located near Ste. Marie, or
7 miles north of Olney, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southern Jasper, northwestern Richland and northeastern Clay
Counties, including the following locations... Wakefield, Wendelin,
Ingraham, Hord, West Liberty, and Dundas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3891 8854 3891 8836 3895 8836 3892 8809
      3890 8800 3885 8799 3873 8813 3879 8854
TIME...MOT...LOC 2336Z 290DEG 53KT 3884 8806 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MJA
017 
WWUS53 KILX 162341
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
641 PM CDT Wed Jul 16 2025

ILC025-079-159-162350-
/O.EXP.KILX.SV.W.0178.000000T0000Z-250716T2345Z/
Jasper-Richland-Clay-
641 PM CDT Wed Jul 16 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JASPER...NORTHWESTERN
RICHLAND AND NORTHEASTERN CLAY COUNTIES WILL EXPIRE AT 645 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

&&

LAT...LON 3891 8854 3891 8836 3895 8836 3892 8809
      3890 8800 3885 8799 3873 8813 3879 8854
TIME...MOT...LOC 2340Z 290DEG 53KT 3882 8799 

$$

MJA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:32 PM CDT, 4 hours 51 minutes earlier. Its key messages:

  • A broken line of thunderstorms will push across parts of central Illinois this afternoon...bringing a risk of strong winds and locally heavy rainfall.
  • Heat and humidity will build next week...with early projections suggesting heat index values climbing well above 100 degrees by next Tuesday and Wednesday.
Area forecast discussion, Jul 16, 1:32 PM CDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
132 PM CDT Wed Jul 16 2025

.KEY MESSAGES...

- A broken line of thunderstorms will push across parts of central
  Illinois this afternoon...bringing a risk of strong winds and
  locally heavy rainfall.

- Heat and humidity will build next week...with early projections
  suggesting heat index values climbing well above 100 degrees by
  next Tuesday and Wednesday.

&&

.DISCUSSION...
Issued at 132 PM CDT Wed Jul 16 2025

...Severe Weather Risk This Afternoon...

18z/1pm water vapor imagery shows a vigorous short-wave trough
over northeast Iowa that will be the primary forcing mechanism for
severe convection across Wisconsin and far northern Illinois as
the afternoon progresses. Further south across central Illinois,
it appears a broken line of thunderstorms will form along a
trailing surface trough currently just west of the Illinois River.
The latest SPC mesoanalysis shows a moderately unstable, but
weakly sheared environment with MLCAPE values of 2000-2500J/kg and
0-6km bulk shear of just 20-25kt. As temperatures rise into the
lower 90s, MLCAPEs will increase into the 2500-3000J/kg range over
the next couple of hours...while shear increases to 25-30kt north
of the I-72 corridor. As is typically the case, the CAMs are a bit
too slow with their convective development...as radar is already
showing thunderstorms approaching the Illinois River. The WRF-ARW
and NSSL WRF were the fastest models and seem to have the best
handle on the situation albeit 2-3 hours too slow. Based on the
latest radar trends, think the broken line of storms will cross
the Illinois River and reach the I-55 corridor by 3pm...then
further east to I-57 by around 5pm. Given the current instability/shear
parameters, think a few of the storms will be capable of producing
damaging wind gusts in excess of 60mph and brief heavy downpours.
Most of the activity will be confined to areas north of
I-70...with hot and dry weather persisting further south.

The line of storms will settle southward toward I-70 early this
evening: however, models suggest it will be in a weakening state
as it moves further away from the marginally favorable wind shear
and daytime instability gradually wanes. While previous solutions
suggested showers/storms would potentially re-develop along the
resulting outflow boundary overnight, the latest guidance has
backed off considerably. NAM shows only a weak 25-35kt 850mb
nocturnal jet developing from Texas oriented northward into
Kansas, which is where most of the overnight convection will
focus. Further east, think only scattered showers/thunder will
develop mainly along/south of I-72.

...Additional Rain Chances Over the Weekend...

A cold front will sink southward through central Illinois on
Thursday, then become stationary near the I-64 corridor Thursday
night into Friday. The boundary will remain close enough to
warrant low chance PoPs mainly across the S/SW KILX CWA during
that time: however, think many areas will stay dry. As upper
ridging gradually builds over the Lower Mississippi River Valley,
the front will get nudged back northward over the weekend. Given
the presence of the boundary, a series of short-waves riding along
the northern periphery of the upper ridge, and ample deep-layer
moisture...the stage will be set for a few rounds of showers and
thunderstorms across Illinois from Friday night through Monday.
While timing of individual waves will be difficult, confidence is
growing that upper support will lead to a significant uptick in
PoPs during the day Saturday, then again by Sunday afternoon and
evening. While the exact track of the waves and their corresponding
swaths of enhanced rainfall are still somewhat in question, the
latest NBM guidance suggests widespread rainfall of 1-2 inches
across all of central Illinois this weekend...with the potential
for even higher totals north of the I-74 corridor. WPC has
highlighted much of central/northern Illinois with a Slight Risk
of excessive rainfall both Saturday and Sunday accordingly.

...Building Heat Next Week...

The upper ridge is progged to steadily strengthen this weekend and
by early next week will shift the "ring of fire" northward into
the Upper Midwest and Great Lakes. As a result, rain chances will
decrease on Monday...then will disappear by Tuesday and Wednesday.
Thanks to rising upper heights, lesser rain chances, and more
sunshine...temperatures will climb into the lower 90s by Tuesday
and into the middle 90s by Wednesday. Given the expected rainfall
this weekend, the moist soils and actively growing crops will
contribute to dewpoints in the upper 70s and perhaps lower 80s in
a few spots. This will likely push heat index values well above
100 degrees and into Heat Advisory/Warning territory by next
Tuesday and Wednesday.

Barnes

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1244 PM CDT Wed Jul 16 2025

1730z/1230pm radar/satellite imagery shows a broken line of
convection developing just west of the Illinois River. CAMs are
about 2-3 hours too slow with convective evolution, so am relying
heavily upon observational data for the immediate short-term
aviation forecast. With that said, have opted to include a TEMPO
group for thunder at KPIA between 18z and 19z...then further east
to the I-55 terminals between 19z and 21z...and to KCMI between
20z and 22z. Once the line passes, any lingering storms will
settle south of the TAF sites by early evening. Earlier solutions
suggesting the potential for additional widespread showers/storms
overnight have backed off considerably and now focus much of the
activity further west across Kansas/Missouri. As a result, have
dropped thunder mention everywhere tonight and have only carried a
PROB30 for showers at KSPI/KDEC/KCMI between 08z and 13z. Winds
will initially be S/SW at 10-15kt, then will veer to W/SW after
passage of the convective line. Winds will then gradually veer to
NW late tonight into Thursday morning as a cold front settles
southward through the region. As winds become NW, the HRRR/RAP
show low clouds developing and spilling into the area Thursday
morning. Have therefore lowered ceilings to MVFR after the 11z-13z
time frame.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 16, 3:03 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
303 PM CDT Wed Jul 16 2025

ILZ027>031-036-037-040-041-047-171100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-
303 PM CDT Wed Jul 16 2025

This Hazardous Weather Outlook is for central Illinois and west
central Illinois, mainly near and west of the Illinois River.

.DAY ONE...Late This Afternoon and Tonight.

A few storms remain possible, especially after midnight, through the
severe weather threat has ended.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

While a few storms are possible Thursday and Friday, better chances
of storms are expected Saturday through Monday. While the severe
weather threat is uncertain, some of the storms this weekend may
contain heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-048>057-061-171100-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
303 PM CDT Wed Jul 16 2025

This Hazardous Weather Outlook is for central Illinois and east
central Illinois, mainly from near the I-55 corridor east to the
Indiana border.

.DAY ONE...Late This Afternoon and Tonight.

A line of thunderstorms will push eastward the remainder of the
afternoon, with a few storms capable of producing damaging winds.
While storms will still be scattered across the area tonight,
especially after midnight, severe weather is not expected during this
period.

Ahead of the storms, heat index values will peak around 100 to 105
degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are possible Thursday and Friday, with better
chances of storms Saturday through Monday. While the severe weather
threat is uncertain, some of the storms this weekend may contain
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 7 pm.

Expected storm motion is toward the east around 35 mph.

ILZ062-063-066>068-071>073-171100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
303 PM CDT Wed Jul 16 2025

This Hazardous Weather Outlook is for southeast Illinois, mainly near
and south of I-70.

.DAY ONE...Late This Afternoon and Tonight.

A few thunderstorms are expected late this afternoon, with better
chances this evening. Some of these storms could be on the strong
side, but the severe weather threat will be diminishing past sunset.

Ahead of the storms, heat index values will peak around 100 to 105
degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There will be daily chances for showers and thunderstorms Thursday
through Tuesday. A few severe storms are possible Thursday
afternoon. The severe weather threat from Friday through Tuesday is
uncertain, though some of the storms this weekend may contain heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 pm.

Expected storm motion is toward the east around 35 mph.

Geelhart

In the hours before

Local storm report, Jul 16, 4:37 PM CDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
437 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Tstm Wnd Dmg     Bloomington             40.48N 88.99W
07/16/2025                   McLean             IL   Broadcast Media

            Large tree limbs blown down at corner of
            West Mulberry St and North Catherine St. Two
            photos showing tree branches down with one
            branch blocking a street.

&&

07
Local storm report, Jul 16, 4:41 PM CDT, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
441 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     Tstm Wnd Dmg     Normal                  40.51N 88.98W
07/16/2025                   McLean             IL   Broadcast Media

            Large Spruce tree snapped off on Center
            Street in Normal.

&&
Local storm report, Jul 16, 4:43 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
443 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Tstm Wnd Dmg     1 NNE Bloomington       40.49N 88.99W
07/16/2025                   McLean             IL   Broadcast Media

            Some tree branches blown down at IL Wesleyan
            University.

&&

07
Local storm report, Jul 16, 4:45 PM CDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
445 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Tstm Wnd Dmg     1 WNW Bloomington       40.48N 88.99W
07/16/2025                   McLean             IL   Broadcast Media

            Corrects previous tstm wnd dmg report from
            Bloomington location. Large tree limbs blown
            down at corner of West Mulberry St and North
            Catherine St. Two photos showing tree
            branches down with one branch blocking a
            street.

&&

07
Local storm report, Jul 16, 4:54 PM CDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
454 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Tstm Wnd Dmg     1 NNW Bloomington       40.49N 89.00W
07/16/2025                   McLean             IL   Broadcast Media

            Tree branches blown down on north Mason St
            in Bloomington.

&&

07
Local storm report, Jul 16, 5:09 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
509 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Rain             3 N Greenview           40.13N 89.74W
07/16/2025  M1.15 Inch       Menard             IL   Mesonet

            Mesonet station GREI2 3.3 N Greenview.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:48 PM CDTSpecial Weather StatementILXWoodford27 min
Jul 16, 2:05 PM CDTSpecial Weather StatementILXLogan, Menard25 min
Jul 16, 2:24 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Mason, Menard, Sangamon and 1 more51 min
Jul 16, 2:59 PM CDTSpecial Weather StatementILXSangamon31 min
Jul 16, 3:10 PM CDTSpecial Weather StatementILXMcLean35 min
Jul 16, 3:12 PM CDTSpecial Weather StatementILXDeWitt33 min
Jul 16, 3:32 PM CDTSpecial Weather StatementILXChristian, Macon28 min
Jul 16, 3:42 PM CDTSpecial Weather StatementILXChampaign, DeWitt, Piatt33 min
Jul 16, 4:04 PM CDTSpecial Weather StatementILXDouglas, Moultrie41 min
Jul 16, 4:15 PM CDTSpecial Weather StatementILXChampaign, Piatt, Vermilion45 min
Jul 16, 4:21 PM CDTSpecial Weather StatementILXChristian, Shelby39 min
Jul 16, 5:59 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper31 min
Jul 16, 6:35 PM CDTSevere Thunderstorm WarningILXJasper, Richland21 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.